Alert archive / North Dakota / Blizzard Watches in 2016
Blizzard Watch 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this blizzard watch at Dec 22, 2016, 3:45 PM CST for 13 counties in North Dakota; Kittson County, Marshall County, Polk County, Minnesota. It took effect at Dec 25, 2016, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 22, 2016, 3:45 PM CST (21:45 UTC)
- In effect from
- Dec 25, 2016, 12:00 PM CST
- Expired
- Dec 23, 2016, 3:41 PM CST
- In force
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Marshall County, MN, Polk County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 72 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2228 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS43 KFGF 222145 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 345 PM CST THU DEC 22 2016 MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-242145- /O.NEW.KFGF.BZ.A.0003.161225T1800Z-161226T1800Z/ WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALLOCK...KARLSTAD...LANCASTER...WARREN...STEPHEN...ARGYLE... CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON...PEMBINA... NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS... MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN... FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND... VALLEY CITY...EDINBURG...ADAMS...LANKIN 345 PM CST THU DEC 22 2016 ...BLIZZARD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * TIMING...BLIZZARD CONDITIONS ARE POSSIBLE FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * WINDS/VISIBILITIES...WINDS GUSTING AS HIGH AS 45 MPH COULD CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW. SIGNIFICANT DRIFTING OF THE SNOW IS LIKELY...ESPECIALLY IN OPEN AREAS. TREE BRANCHES COULD FALL AS WELL. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF OVER 8 INCHES ARE POSSIBLE. * IMPACTS...TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$ MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-242145- /O.NEW.KFGF.WS.A.0004.161225T1200Z-161226T1800Z/ NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT- RICHLAND- INCLUDING THE CITIES OF...ADA...TWIN VALLEY...HALSTAD... MOORHEAD...FOSSTON...FERTILE...MCINTOSH...ERSKINE...BAGLEY... CLEARBROOK...BEMIDJI...MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA... EBRO...LAKE ITASCA...LONG LOST LAKE...LOWER RICE LAKE... ROY LAKE...UPPER RICE LAKE...PARK RAPIDS...DETROIT LAKES... WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...PERHAM... NEW YORK MILLS...PARKERS PRAIRIE...HENNING...BATTLE LAKE... WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...ASHBY...HERMAN... BARRETT...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN... RUTLAND...WAHPETON 345 PM CST THU DEC 22 2016 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING. * TIMING...SNOW...SLEET AND FREEZING RAIN ARE POSSIBLE FROM SUNDAY MORNING THROUGH MONDAY MORNING. * SNOW AND ICE ACCUMULATIONS...TOTAL SNOW AND SLEET ACCUMULATIONS OF 3 TO 5 INCHES AND ICE ACCUMULATIONS OF TWO TENTHS OF AN INCH ARE POSSIBLE. * WINDS/VISIBILITIES...WINDS GUSTING AS HIGH AS 35 MPH COULD CAUSE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN AREAS. IN ADDITION...SOME REDUCTIONS TO VISIBILITY ARE LIKELY. * IMPACTS...THE ICE COULD RESULT IN DIFFICULT TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MNZ005-006-008-009-013-014-242145- /O.NEW.KFGF.WS.A.0004.161225T1800Z-161226T1800Z/ ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE- INCLUDING THE CITIES OF...ROSEAU...WARROAD...GREENBUSH... BAUDETTE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...REDBY... PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS 345 PM CST THU DEC 22 2016 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * TIMING...SNOW IS POSSIBLE FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF GREATER THAN 8 INCHES ARE POSSIBLE. * WINDS/VISIBILITIES...WINDS GUSTING AS HIGH AS 35 MPH COULD CAUSE AREAS OF BLOWING AND DRIFTING SNOW. IN ADDITION...SOME REDUCTIONS TO VISIBILITY ARE LIKELY. * IMPACTS...TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
960 WWUS43 KFGF 230932 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 332 AM CST FRI DEC 23 2016 MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-250945- /O.CON.KFGF.BZ.A.0003.161225T1800Z-161226T1800Z/ WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALLOCK...KARLSTAD...LANCASTER...WARREN...STEPHEN...ARGYLE... CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON...PEMBINA... NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS... MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN... FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND... VALLEY CITY...EDINBURG...ADAMS...LANKIN 332 AM CST FRI DEC 23 2016 ...BLIZZARD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * TIMING...BLIZZARD CONDITIONS ARE POSSIBLE FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 55 MPH COULD CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW. SIGNIFICANT DRIFTING OF THE SNOW IS LIKELY...ESPECIALLY IN OPEN AREAS. DAMAGE TO TREES AND POWER LINES IS POSSIBLE * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 7 TO 13 INCHES ARE POSSIBLE. * IMPACTS...TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$ MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-250945- /O.CON.KFGF.WS.A.0004.161225T1200Z-161226T1800Z/ NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT- RICHLAND- INCLUDING THE CITIES OF...ADA...TWIN VALLEY...HALSTAD... MOORHEAD...FOSSTON...FERTILE...MCINTOSH...ERSKINE...BAGLEY... CLEARBROOK...BEMIDJI...MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA... EBRO...LAKE ITASCA...LONG LOST LAKE...LOWER RICE LAKE... ROY LAKE...UPPER RICE LAKE...PARK RAPIDS...DETROIT LAKES... WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...PERHAM... NEW YORK MILLS...PARKERS PRAIRIE...HENNING...BATTLE LAKE... WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...ASHBY...HERMAN... BARRETT...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN... RUTLAND...WAHPETON 332 AM CST FRI DEC 23 2016 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... * TIMING...SNOW AND SLEET AND FREEZING RAIN ARE POSSIBLE FROM SUNDAY MORNING THROUGH MONDAY MORNING. * SNOW AND ICE ACCUMULATIONS...TOTAL SNOW AND SLEET ACCUMULATIONS OF 2 TO 8 INCHES AND ICE ACCUMULATIONS OF 2/10 OF AN INCH ARE POSSIBLE. * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE. TREE BRANCHES COULD FALL AS WELL. * IMPACTS...THE ICE COULD RESULT IN HAZARDOUS TO DANGEROUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MNZ005-006-008-009-013-014-250945- /O.CON.KFGF.WS.A.0004.161225T1800Z-161226T1800Z/ ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE- INCLUDING THE CITIES OF...ROSEAU...WARROAD...GREENBUSH... BAUDETTE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...REDBY... PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS 332 AM CST FRI DEC 23 2016 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * TIMING...SNOW AND FREEZING DRIZZLE ARE POSSIBLE FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * SNOW AND ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 9 TO 12 INCHES AND ICE ACCUMULATIONS OF A GLAZE ARE POSSIBLE. * WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 35 MPH COULD CAUSE PATCHY BLOWING AND DRIFTING SNOW. IN ADDITION...SOME REDUCTIONS TO VISIBILITY ARE POSSIBLE. TREE BRANCHES COULD FALL AS WELL. * IMPACTS...TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
072 WWUS43 KFGF 232141 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 341 PM CST FRI DEC 23 2016 MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-252145- /O.UPG.KFGF.BZ.A.0003.161225T1800Z-161226T1800Z/ /O.NEW.KFGF.BZ.W.0006.161225T1800Z-161226T1800Z/ WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALLOCK...KARLSTAD...LANCASTER...WARREN...STEPHEN...ARGYLE... CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON...PEMBINA... NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS... MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN... FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND... VALLEY CITY...EDINBURG...ADAMS...LANKIN 341 PM CST FRI DEC 23 2016 ...BLIZZARD WARNING IN EFFECT FROM NOON SUNDAY TO NOON CST MONDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM NOON SUNDAY TO NOON CST MONDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. * TIMING...EXPECT BLIZZARD CONDITIONS TO DEVELOP AROUND NOON SUNDAY AND THEN DIMINISH AROUND NOON MONDAY. * WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 60 MPH WILL CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW. SIGNIFICANT DRIFTING OF THE SNOW IS LIKELY...ESPECIALLY IN OPEN AREAS. DAMAGE TO TREES AND POWER LINES IS POSSIBLE * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 8 TO 14 INCHES ARE EXPECTED. * IMPACTS...TRAVEL WILL BE VERY DIFFICULT TO IMPOSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ MNZ005-006-008-009-013-014-252145- /O.CON.KFGF.WS.A.0004.161225T1800Z-161226T1800Z/ ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE- INCLUDING THE CITIES OF...ROSEAU...WARROAD...GREENBUSH... BAUDETTE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...REDBY... PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS 341 PM CST FRI DEC 23 2016 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * TIMING...SNOW AND FREEZING DRIZZLE ARE POSSIBLE FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * SNOW AND ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 7 TO 11 INCHES AND ICE ACCUMULATIONS OF A GLAZE ARE POSSIBLE. * WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 50 MPH COULD CAUSE AREAS OF BLOWING AND DRIFTING SNOW. IN ADDITION...AREAS OF POOR VISIBILITY ARE POSSIBLE. TREE BRANCHES COULD FALL AS WELL. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-252145- /O.CON.KFGF.WS.A.0004.161225T1200Z-161226T1800Z/ NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT- RICHLAND- INCLUDING THE CITIES OF...ADA...TWIN VALLEY...HALSTAD... MOORHEAD...FOSSTON...FERTILE...MCINTOSH...ERSKINE...BAGLEY... CLEARBROOK...BEMIDJI...MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA... EBRO...LAKE ITASCA...LONG LOST LAKE...LOWER RICE LAKE... ROY LAKE...UPPER RICE LAKE...PARK RAPIDS...DETROIT LAKES... WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...PERHAM... NEW YORK MILLS...PARKERS PRAIRIE...HENNING...BATTLE LAKE... WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...ASHBY...HERMAN... BARRETT...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN... RUTLAND...WAHPETON 341 PM CST FRI DEC 23 2016 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... * TIMING...SNOW AND SLEET AND FREEZING RAIN ARE POSSIBLE FROM SUNDAY MORNING THROUGH MONDAY MORNING. * SNOW AND ICE ACCUMULATIONS...TOTAL SNOW AND SLEET ACCUMULATIONS OF 1 TO 6 INCHES AND ICE ACCUMULATIONS OF 2/10 OF AN INCH ARE POSSIBLE. * WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 55 MPH COULD CAUSE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN AREAS. IN ADDITION...AREAS OF POOR VISIBILITY ARE POSSIBLE. DAMAGE TO TREES AND POWER LINES IS POSSIBLE * IMPACTS...THE ICE COULD RESULT IN DIFFICULT TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this blizzard watch went out at Dec 22, 1:06 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 22, 1:06 PM CST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 106 PM CST Thu Dec 22 2016 .UPDATE... Issued at 106 PM CST Thu Dec 22 2016 Bumped up highs today a bit with the southwesterly winds and the good amount of sun. Otherwise...rest of short term forecast looks on track. UPDATE Issued at 959 AM CST Thu Dec 22 2016 Some cirrus was moving across the northern zones this morning on the fog loop and visible. Tweaked hourly temps and winds for today. Otherwise no other changes made at this update. UPDATE Issued at 636 AM CST Thu Dec 22 2016 Temps have fallen off a bit more in a few isolated spots than expected, but temps should start coming up nicely this morning with sunshine and west winds. No major changes to the forecast. && .SHORT TERM...(Today and tonight) Issued at 336 AM CST Thu Dec 22 2016 Temperatures will be the main concern for the period as we get a brief break between shortwaves. Near zonal flow sets up between systems, with surface low pressure to the north over Canada and the center of the high to the south. Southwesterly winds at the surface will help temperatures recover quite nicely from the current teens and 20s back up to near the freezing mark again today. The pressure gradient will not nearly be as tight as yesterday and winds should stay lower today, mostly less than 20 mph, with only a few terrain induced exceptions off the Sisseton Hills and near the Turtle Mountains. Tonight, a shortwave trough will begin to move into western South Dakota, with a surface trough starting to develop in the High Plains to our southwest. Winds over eastern ND and western MN will stay southwesterly to southerly, and not too much will change overnight. Increasing clouds should help keep temps in the teens to low 20s. .LONG TERM...(Friday through Wednesday) Issued at 336 AM CST Thu Dec 22 2016 Friday...Models continue to bring the shortwave over SD into MN, although there has been some trending back to the south. Will continue to keep some low chances for snow over our southeastern counties, but even the models with further north solutions have less than a half an inch of snow, so impacts seem minimal at this point. Saturday...The main upper trough digs into the desert southwest, with flow becoming southwesterly and a surface low starting to develop over CO. Easterly winds will begin to pick up as the surface low to the southwest deepens. Models are in fairly good agreement on some precip starting to move in Saturday afternoon into Saturday night. The main QPF looks to be over the Devils Lake Basin near the best mid level frontogenesis band, but the models break out some very light QPF further south and east as Saturday night goes on. The NAM and GFS both have a dry layer aloft in model soundings, and it seems that low level moisture and lift will be plentiful. Will include just snow in the northwestern counties, but freezing drizzle is not out of the question Christmas Eve and included a mix further south and east. Sunday through Wednesday...Impacts will increase for Christmas Day due to the holiday weekend's anticipated major winter storm. The system's main surface low is progged to take shape across eastern Colorado by 12z and rapidly deepen as it heads towards the Northern Plains. Models continue to come into better agreement with the center of the surface low near the ND/SD/MN border region by 06z Monday and propagate to the north and east towards the Minnesota Arrowhead Sunday night and early Monday. Thereafter, the GFS and ECMWF continue to be in good agreement with the Canadian lagging a bit behind. The bulk of the precipitation still looks to occur from roughly 12z Sunday through 12z Monday. The exact track of the surface low continues to be the main factor in determining precipitation type for portions of the region. At this time, the best location for mixed precipitation continues to be the far southeastern forecast area, predominantly Sunday afternoon and early evening. This area could see some light snow late Sunday night and into early Monday but any major accumulation is looking less and less likely across the extreme southern Red River Valley and eastward into west central Minnesota. The remainder of the forecast area to the north and west of the center of the surface low (roughly along and north of a Valley City to Fargo to Bemidji line at this time) continues to be the target area for the heaviest snowfall. In addition to the chance for significant snowfall, very strong north/northwest winds behind the departing low will set the stage for potential blizzard conditions, especially along and west of the Red River Valley beginning Sunday afternoon and lingering into at least the morning hours on Monday. The bottom line is that significant impacts to travel will be likely across much of the forecast area for the Christmas Day holiday and continuing into Monday. Generally colder temperatures will return following the holiday storm system as high pressure builds in through midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 106 PM CST Thu Dec 22 2016 VFR conditions were across the area. Satellite loop indicated patches of cirrus clouds over the northern zones and was moving to the east about 60 knots. Expect VFR conditions for this afternoon through Fri morning. However expect MVFR conditions to move into the southern half of the forecast area by 18Z Fri. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...JR LONG TERM...JR/Lee AVIATION...Hoppes
Hazardous weather outlook, Dec 22, 4:35 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 435 AM CST THU DEC 22 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 435 AM CST THU DEC 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA COULD SEE A DUSTING OF SNOW FRIDAY, BUT HEAVIEST AMOUNTS ARE EXPECTED TO STAY SOUTH AND EAST OF THE REGION. A SIGNIFICANT WINTER STORM IS TARGETING THE NORTHERN PLAINS FOR CHRISTMAS DAY INTO MONDAY. SPECIFIC IMPACTS WILL DEPEND ON THE EXACT TRACK OF THE SYSTEM, WHICH COULD STILL CHANGE OVER THE NEXT FEW DAYS. HOWEVER, AT THIS POINT, IT APPEARS THAT THERE IS A HIGHER RISK FOR HEAVY SNOW OVER NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. FOR SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA, THERE IS A RISK FOR A WINTRY MIX CHANGING TO SNOW. ALL AREAS MAY SEE GUSTY WINDS WITH BLOWING SNOW CHRISTMAS NIGHT AND INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:45 PM CST | Winter Storm Watch | FGF | Cass, Ransom, Richland, Sargent | 3 days |
Nearby
Blizzard Watches in North Dakota, 2016Blizzard Watches in Minnesota, 2016Every blizzard watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.